Alert archive / Wisconsin / Special Weather Statements in 2017
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Aug 3, 2017, 10:00 AM CDT for Grant County, Wisconsin; Clayton County, Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 10:00 AM CDT (15:00 UTC)
- Expired
- Aug 3, 2017, 11:00 AM CDT
- In force
- 60 min
- Issued by
- NWS La Crosse, WI
Counties Clayton County, IA, Grant County, WI
The radar
The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1188 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
639
WWUS83 KARX 031500
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
1000 AM CDT THU AUG 3 2017
IAZ030-WIZ061-031600-
Clayton-Grant-
1000 AM CDT THU AUG 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON AND GRANT
COUNTIES...
At 954 AM, radar indicated strong thunderstorms were located near
Strawberry Point and south toward Highway 20 in Iowa. These storms
were moving east and could produce wind gusts up to 40 mph...
in addition to a shot of heavy rain and lightning.
The communities of Edgewood, Colesburg, and Osterdock are in the
path of these storms in Clayton County. Storms could impact the
Cassville, Potosi, and Platteville areas in Grant County.
People attending the Clayton County Fair should monitor the weather
over the next hour, and again later this afternoon in case storms
redevelop.
If you are on the Mississippi River between Dubuque and Prairie du
Chien, you might want to head to shore until these storms pass
through.
LAT...LON 4254 9064 4264 9071 4268 9090 4265 9090
4265 9161 4288 9161 4300 9113 4299 9106
4303 9097 4306 9094 4308 9085 4312 9074
4317 9066 4321 9055 4320 9043 4251 9043
4251 9064
TIME...MOT...LOC 1454Z 272DEG 32KT 4263 9166 4253 9152 4242 9157
$$
SheaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:50 AM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 3, 6:50 AM CDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 650 AM CDT Thu Aug 3 2017 .SHORT TERM...(Today through Friday Night) Issued at 253 AM CDT Thu Aug 3 2017 Incoming dynamic/active system passing through today with focus on severe threat. Current surface analysis has an area of low pressure near Sioux Falls SD with a warm front extending southeast through south central IA. Otherwise, radar was showing some showers still lingering over central WI tied to a weak mid-level wave now passing through eastern WI per latest water vapor loop. Water vapor was also showing a strong mid-level wave pushing southeast through ND. Ahead of this main wave was yet another circulation noted over northwest IA. This lead wave is expected to lift northeast through the area this morning carrying a band of showers and sub-severe storms with it. Then, from around noon into this afternoon, will be watching that main wave very closely as it causes further deepening/occlusion of the surface low as it moves east along I-90 per latest RAP. Warm front from this occluding low will push to along vicinity of I-90 in WI. Both RAP/NAM showing a respectable pool of MUCAPE along and south of the warm front with the RAP (more representative of expected dewpoints) showing upwards of 1500-3000J/kg. This, along with very respectable 0-1km bulk shear in the 25-30kt range and 0- 3km shear of 25-40kt could produce strong to severe storms with damaging winds and large hail being the main threat, along with an isolated tornado threat. The threat area would be generally along and south of I-90/east of La Crosse in WI. Severe threat will of course hinge on how much cape will be realized given potential for cloud cover and limited instability. Also concerned with the potential for a second band of storms along the cold front/mid-level pv-advection as it lifts northeast through the area toward this evening. The NAMNEST develops a rather robust line while the HRRR show nothing. If storms do form along the cold front, there is the threat for damaging winds and some large hail. Needless to say, will have to keep a very close eye on how this dynamic system evolves today. Lingering showers and isolated storms will be seen overnight into Friday as the deformation area of the low works through. Clearing/quiet weather expected Friday night as high pressure builds in. Temperature-wise...today will be very interesting with northern WI expected to top off only in the 60s while areas south of I-90 should see highs in the middle/upper 70s. Cooler/blustery conditions for Friday on the backside of the departing system with highs in the upper 60s to the lower 70s. .LONG TERM...(Saturday through Wednesday) Issued at 253 AM CDT Thu Aug 3 2017 Major patter change set for the weekend into next week as a large upper level trough carves out over the central/eastern CONUS. Within this main long wave trough will be several embedded shortwave trough that will give the area period shower/thunderstorm chances. Otherwise, below normal temperatures are expected through the period with highs mainly in the 70s and lows in the 50s. Normal highs during this period are lower to middle 80s while normal lows are middle 50s to the middle 60s. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 650 AM CDT Thu Aug 3 2017 Complex weather set-up today as a strong low pressure system tracks across the region. In general, ceilings at both TAF sites will be in the IFR/MVFR range with periods of showers. Introduced VCTS at KLSE from 03.16Z to 03.20Z, which stands the best chance of seeing some thunder later this morning and early afternoon. Less confident at KRST given low instability and the fact that showers will be east of airfield by 03.17Z. Will closely monitor observations and amend both TAFs as necessary. With any heavier showers/storms, visibility could briefly drop below 3SM...otherwise MVFR values from 3 to 5 SM will be common. Wind direction could be tricky at times as surface low tracks very close to both TAF airfields this afternoon. In general, light east-southeast wind this morning will shift to the southwest later this afternoon, and then eventually to the northwest late afternoon/evening as the surface low moves out of the region. These northwest winds could gust into the low 20 kt range at times, especially at KRST. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...Rogers
Hazardous weather outlook, Aug 3, 4:04 AM CDT, 5 hours 56 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 404 AM CDT Thu Aug 3 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-041115- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 404 AM CDT Thu Aug 3 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible this afternoon mainly across far southwest Wisconsin and portions of northeast Iowa and southeast Minnesota. Damaging winds and large hail will be the main threat, although an isolated tornado or two cannot be ruled out. The main threat time will be from noon to 6 pm. A few storms are possible tonight. However, these storms are expected to remain below severe limits. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic thunderstorm chances will be seen Saturday through Wednesday. These storms are expected to remain below severe limits. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. Please keep up with any updates today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DAS
In the hours before
Special weather statement, Aug 3, 7:52 AM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
752 AM CDT THU AUG 3 2017
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-053-
031315-
Floyd-Chickasaw-Fayette-Mitchell-Clayton-Winneshiek-Howard-Allamakee-
Wabasha-Fillmore-Winona-Houston-Olmsted-Dodge-Mower-Buffalo-
Trempealeau-Vernon-
752 AM CDT THU AUG 3 2017
...THUNDERSTORMS WILL MOVE THROUGH THIS MORNING...
Thunderstorms, some with heavy rain, frequent lightning, gusty
winds, and small hail, will impact parts of southeast Minnesota and
northeast Iowa this morning.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
If you have outdoor plans this morning, including work, camping,
field work, you should find shelter when storms are in your area.
Remember that lightning can kill.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4436 9197 4420 9187
4400 9143 4378 9124 4337 9122 4326 9106
4313 9118 4291 9114 4274 9105 4265 9090
4264 9208 4291 9208 4291 9303
TIME...MOT...LOC 1249Z 255DEG 35KT 4376 9288 4286 9267
SheaSpecial weather statement, Aug 3, 10:00 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1000 AM CDT THU AUG 3 2017
IAZ030-WIZ061-031600-
Clayton-Grant-
1000 AM CDT THU AUG 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON AND GRANT
COUNTIES...
At 954 AM, radar indicated strong thunderstorms were located near
Strawberry Point and south toward Highway 20 in Iowa. These storms
were moving east and could produce wind gusts up to 40 mph...
in addition to a shot of heavy rain and lightning.
The communities of Edgewood, Colesburg, and Osterdock are in the
path of these storms in Clayton County. Storms could impact the
Cassville, Potosi, and Platteville areas in Grant County.
People attending the Clayton County Fair should monitor the weather
over the next hour, and again later this afternoon in case storms
redevelop.
If you are on the Mississippi River between Dubuque and Prairie du
Chien, you might want to head to shore until these storms pass
through.
LAT...LON 4254 9064 4264 9071 4268 9090 4265 9090
4265 9161 4288 9161 4300 9113 4299 9106
4303 9097 4306 9094 4308 9085 4312 9074
4317 9066 4321 9055 4320 9043 4251 9043
4251 9064
TIME...MOT...LOC 1454Z 272DEG 32KT 4263 9166 4253 9152 4242 9157
SheaThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 3:10 PM CDT | Special Weather Statement | ARX | Crawford, Grant | 50 min |
| Aug 3, 7:52 AM CDT | Special Weather Statement | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more | 23 min |
| Aug 3, 2:19 PM CDT | Special Weather Statement | ARX | Clayton | 41 min |
| Aug 3, 4:00 PM CDT | Special Weather Statement | ARX | Dubuque | 45 min |
Nearby
Special Weather Statements in Wisconsin, 2017Special Weather Statements in Iowa, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.